California, 2011

Tsunami in California, March 11 to 13, 2011

March 11 to 13, 2011 · NWS MTR · 4 events in 4 counties and zones

9 earthquake struck near the coast of Honshu, Japan. The earthquake generated a tsunami significantly affecting California on March 11, 2011.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

At 10:46 pm on March 10, 2011, a magnitude 8.9 earthquake struck near the coast of Honshu, Japan. The earthquake generated a tsunami significantly affecting California on March 11, 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Mar 11, 3:33 AM PST, 4 hours 15 minutes earlier.

Area forecast discussion, Mar 11, 3:33 AM PST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
333 AM PST FRI MAR 11 2011

.DISCUSSION...AS OF 3:00 AM PST FRIDAY...TSUNAMI WARNING IN EFFECT
FOR THE ENTIRE COAST OF THE SAN FRANCISCO AND MONTEREY BAY AREA.
8.9 EARTHQUAKE NEAR THE COAST OF JAPAN.  FIRST WAVES DUE TO ARRIVE
AT CRESCENT CITY AROUND 7:23 AM FRIDAY...REACHING THE GOLDEN GATE
AROUND 8:08 AM AND SANTA BARBARA 8:17 AM. FORECAST WAVE HEIGHTS
INCLUDE 0.61 METERS OR AROUND 2 FEET FOR MONTEREY AND FORT POINT
(GOLDEN GATE). TIDAL CYCLE SHOWS LOW TIDE OF 0.7 FEET AT 9:51 AM AT
THE GOLDEN GATE WITH MAIN WAVES EXPECTED TO HIT AS WE ENTER THE
LOWEST TIDAL CYCLE OF THE DAY. AS MORE DETAILS BECOME AVAILABLE WE
WILL PASS ON. NEXT TSUNAMI WARNING CENTER CALL WILL OCCUR
AT 3:00 AM LOCAL TIME.

AS FOR THE WEATHER...LOW CLOUDS AND PATCHY FOG ARE OCCURRING
ACROSS THE CWA. THIS IS LEFTOVER LOW LEVEL MOISTURE FROM A FRONTAL
SYSTEM THAT DISSIPATED OVER THE AREA LAST NIGHT. CLOUDS WILL BURN OFF
BY MIDMORNING LEADING TO A MOSTLY SUNNY AFTERNOON. ONSHORE FLOW
WILL KEEP TEMPERATURES SLIGHTLY BELOW NORMAL TODAY. MODELS INDICATE
LOW LEVEL MOISTURE PERSISTING OVER THE AREA TONIGHT SO LOW CLOUD
FORMATION IS POSSIBLE AGAIN TONIGHT.

THE NEXT SYSTEM WILL RIDE UP INTO WESTERN CANADA ON SATURDAY.
THERE IS A CHANCE OF RAIN IN THE NORTH BAY BUT VERY LITTLE CHANCE
FROM THE SFO BAY SOUTH. THE FOLLOWING SYSTEM WILL BE STRONGER AND
TRACK ACROSS THE PACIFIC NORTHWEST WATERS. THERE IS A BETTER CHANCE
OF RAIN IN THE NORTH BAY AND A CHANCE OF RAIN INTO THE SFO BAY
AREA BUT THE MRY BAY AREA WILL LIKELY MISS OUT ON THE RAIN AGAIN.
IN THE LONGER RANGE...THE NEXT WEATHER SYSTEM WILL BRING A CHANCE
OF RAIN TO THE NORTH BAY AND POSSIBLE THE SFO BAY AREA TUESDAY AND
WEDNESDAY.

&&

.AVIATION...AS OF 3:35 AM FRIDAY...RESIDUAL LOW LEVEL MOISTURE
FROM THE FRONTAL BOUNDARY ON THURSDAY CONTINUES TO  LINGER THIS
MORNING WITH CIGS AT MOST TERMINALS.  INITIALLY...FOG AND DRIZZLE
DEVELOPED LAST NIGHT...BUT AS THE NIGHT PROGRESSED FOG DIMINISHED
AND CIGS LIFTED SLIGHTLY.  RECENT SATELLITE TRENDS AND METAR OBS
SHOW SOME IMPROVING CIGS EARLY THIS MORNING...BUT CONF IS LOW TO
COMPLETELY REMOVE CIGS...ESP SF BAY.   WILL MONITOR CLOSELY AND AMD
IF NEEDED. WILL ALLOW FOR CIGS TO RETURN TONIGHT.

VICINITY OF KSFO...SCATTERED CIGS OF BKN-OVC CONT LINGER AROUND SF
BAY.  RECENT TRENDS INDICATE SOME CLEARING...BUT ENOUGH MOISTURE
LINGERS AND WILL HANDLE WITH TEMPO GROUP

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...MVFR-IFR CONDITIONS THROUGH 17-18Z
WITH POSSIBLE VSIBY AOB 6 MILES.  WILL BRING SOME CIGS BACK TONIGHT.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .SCA...ROUGH BAR.

&&

PUBLIC FORECAST: RWW/W PI
AVIATION/MARINE: MM

In the hours before

Special weather statement, Mar 11, 4:15 AM PST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
415 AM PST FRI MAR 11 2011

CAZ006-505-506-508-509-517-529-530-111330-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-SAN FRANCISCO BAY SHORELINE-
SAN FRANCISCO PENINSULA COAST-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-NORTHERN MONTEREY BAY-
415 AM PST FRI MAR 11 2011

...TSUNAMI WARNING IN EFFECT FOR THE NORTHERN AND CENTRAL CALIFORNIA
COAST INCLUDING SAN FRANCISCO AND MONTEREY BAY...

A TSUNAMI WAS GENERATED AND IS EXPECTED TO CAUSE DAMAGE TO THE
NORTHERN CALIFORNIA COAST. PERSONS AT THE COAST SHOULD BE ALERT
TO INSTRUCTIONS FROM LOCAL EMERGENCY OFFICIALS.

ESTIMATED TIME OF ARRIVAL OF POSSIBLE TSUNAMI AT:
7:23 AM FOR CRESCENT CITY
8:08 AM FOR SAN FRANCISCO
8:17 AM FRO SANTA BARBARA

THE LATEST FORECAST WAVE HEIGHTS INCLUDE:

3.6 FEET FOR ARENA COVE
1.6 FEET FOR POINT REYES
2.0 FEET FOR FORT POINT
2.3 FEET FOR PACIFICA
2.6 FEET FOR HALF MOON BAY
2.8 FEET FOR SANTA CRUZ
4.9 FEET FOR RIO DEL MAR
2.8 FEET FOR POINT SUR

PERSONS IN TSUNAMI WARNING COASTAL AREAS SHOULD MOVE INLAND TO
HIGHER GROUND. AT THIS TIME THE AREA OF GREATEST CONCERN LOCALLY
APPEARS TO BE IN AND AROUND THE NORTH END OF MONTEREY BAY NEAR THE
SANTA CRUZ HARBOR. ONE FAVORABLE ELEMENT IS THE TSUNAMI IS
FORECAST TO ARRIVE DURING THE LOWEST TIDAL CYCLE OF THE DAY.

RECOMMENDED ACTIONS...
PERSONS IN LOW-LYING COASTAL AREAS SHOULD MOVE INLAND TO HIGHER
GROUND AND BE ALERT TO INSTRUCTIONS FROM THEIR LOCAL EMERGENCY
OFFICIALS. TSUNAMIS OFTEN ARRIVE AS A SERIES OF WAVES WHICH COULD BE
DANGEROUS FOR AS MUCH AS 10 TO 12 HOURS AFTER THE INITIAL WAVE
ARRIVAL.

TSUNAMI WARNINGS MEAN THAT A TSUNAMI WITH SIGNIFICANT WIDESPREAD
INUNDATION IS IMMINENT OR EXPECTED.  TSUNAMIS ARE A SERIES OF
WAVES POTENTIALLY DANGEROUS SEVERAL HOURS AFTER INITIAL ARRIVAL
TIME.

DUE TO RAPIDLY CHANGING CONDITIONS ASSOCIATED WITH TSUNAMI WAVE
ACTIVITY...LISTENERS ARE URGED TO TUNE TO LOCAL EMERGENCY ALERT
SYSTEM MEDIA FOR THE LATEST INFORMATION ISSUED BY LOCAL DISASTER
PREPAREDNESS AUTHORITIES. THEY WILL PROVIDE DETAILS ON THE EVACUATION
OF LOW-LYING AREAS...IF NECESSARY...AND WHEN IT IS SAFE TO RETURN
AFTER THE TSUNAMI HAS PASSED.
Special weather statement, Mar 11, 5:22 AM PST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
522 AM PST FRI MAR 11 2011

CAZ006-505-506-508-509-517-529-530-111500-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-SAN FRANCISCO BAY SHORELINE-
SAN FRANCISCO PENINSULA COAST-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-NORTHERN MONTEREY BAY-
522 AM PST FRI MAR 11 2011

...TSUNAMI WARNING IN EFFECT FOR THE NORTHERN AND CENTRAL CALIFORNIA
COAST INCLUDING SAN FRANCISCO AND MONTEREY BAY...

A TSUNAMI WAS GENERATED AND IS EXPECTED TO CAUSE DAMAGE TO THE
NORTHERN CALIFORNIA COAST. PERSONS AT THE COAST SHOULD BE ALERT
TO INSTRUCTIONS FROM LOCAL EMERGENCY OFFICIALS.

ESTIMATED TIME OF ARRIVAL OF POSSIBLE TSUNAMI AT:
7:23 AM FOR CRESCENT CITY
8:08 AM FOR SAN FRANCISCO
8:17 AM FRO SANTA BARBARA

THE LATEST FORECAST WAVE HEIGHTS AS OF 5:20 AM:

4.2 FEET FOR ARENA COVE
2.0 FEET FOR POINT REYES
2.4 FEET FOR FORT POINT
2.8 FEET FOR PACIFICA
3.0 FEET FOR HALF MOON BAY
3.3 FEET FOR SANTA CRUZ
5.3 FEET FOR RIO DEL MAR
2.9 FEET FOR POINT SUR

PERSONS IN TSUNAMI WARNING COASTAL AREAS SHOULD MOVE INLAND TO
HIGHER GROUND. AT THIS TIME THE AREA OF GREATEST CONCERN LOCALLY
APPEARS TO BE IN AND AROUND THE NORTH END OF MONTEREY BAY NEAR THE
SANTA CRUZ HARBOR. ONE FAVORABLE ELEMENT IS THE TSUNAMI IS
FORECAST TO ARRIVE DURING THE LOWEST TIDAL CYCLE OF THE DAY.

RECOMMENDED ACTIONS...
PERSONS IN LOW-LYING COASTAL AREAS SHOULD MOVE INLAND TO HIGHER
GROUND AND BE ALERT TO INSTRUCTIONS FROM THEIR LOCAL EMERGENCY
OFFICIALS. TSUNAMIS OFTEN ARRIVE AS A SERIES OF WAVES WHICH COULD BE
DANGEROUS FOR AS MUCH AS 10 TO 12 HOURS AFTER THE INITIAL WAVE
ARRIVAL.

TSUNAMI WARNINGS MEAN THAT A TSUNAMI WITH SIGNIFICANT WIDESPREAD
INUNDATION IS IMMINENT OR EXPECTED.  TSUNAMIS ARE A SERIES OF
WAVES POTENTIALLY DANGEROUS SEVERAL HOURS AFTER INITIAL ARRIVAL
TIME.

DUE TO RAPIDLY CHANGING CONDITIONS ASSOCIATED WITH TSUNAMI WAVE
ACTIVITY...LISTENERS ARE URGED TO TUNE TO LOCAL EMERGENCY ALERT
SYSTEM MEDIA FOR THE LATEST INFORMATION ISSUED BY LOCAL DISASTER
PREPAREDNESS AUTHORITIES. THEY WILL PROVIDE DETAILS ON THE EVACUATION
OF LOW-LYING AREAS...IF NECESSARY...AND WHEN IT IS SAFE TO RETURN
AFTER THE TSUNAMI HAS PASSED.
Special weather statement, Mar 11, 6:55 AM PST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
655 AM PST FRI MAR 11 2011

CAZ006-505-506-508-509-517-529-530-111700-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-SAN FRANCISCO BAY SHORELINE-
SAN FRANCISCO PENINSULA COAST-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-NORTHERN MONTEREY BAY-
655 AM PST FRI MAR 11 2011

...TSUNAMI WARNING IN EFFECT FOR THE NORTHERN AND CENTRAL CALIFORNIA
COAST INCLUDING SAN FRANCISCO AND MONTEREY BAY...

A TSUNAMI WAS GENERATED AND IS EXPECTED TO CAUSE DAMAGE TO THE
NORTHERN CALIFORNIA COAST. PERSONS AT THE COAST SHOULD BE ALERT
TO INSTRUCTIONS FROM LOCAL EMERGENCY OFFICIALS.

ESTIMATED TIME OF ARRIVAL OF POSSIBLE TSUNAMI AT:
7:23 AM FOR CRESCENT CITY
8:08 AM FOR SAN FRANCISCO
7:44 AM FOR MONTEREY
8:17 AM FOR SANTA BARBARA

THE LATEST FORECAST WAVE HEIGHTS AS OF 6:30 AM:

4.2 FEET FOR ARENA COVE
2.0 FEET FOR POINT REYES
2.4 FEET FOR FORT POINT
2.8 FEET FOR PACIFICA
3.0 FEET FOR HALF MOON BAY
3.3 FEET FOR SANTA CRUZ
5.3 FEET FOR RIO DEL MAR
2.9 FEET FOR POINT SUR

PERSONS IN TSUNAMI WARNING COASTAL AREAS SHOULD MOVE INLAND TO
HIGHER GROUND. AT THIS TIME THE AREA OF GREATEST CONCERN LOCALLY
APPEARS TO BE IN AND AROUND THE NORTH END OF MONTEREY BAY NEAR THE
SANTA CRUZ HARBOR. ONE FAVORABLE ELEMENT IS THE TSUNAMI IS
FORECAST TO ARRIVE DURING THE LOWEST TIDAL CYCLE OF THE DAY.

RECOMMENDED ACTIONS...
PERSONS IN LOW-LYING COASTAL AREAS SHOULD MOVE INLAND TO HIGHER
GROUND AND BE ALERT TO INSTRUCTIONS FROM THEIR LOCAL EMERGENCY
OFFICIALS. TSUNAMIS OFTEN ARRIVE AS A SERIES OF WAVES WHICH COULD BE
DANGEROUS FOR AS MUCH AS 10 TO 12 HOURS AFTER THE INITIAL WAVE
ARRIVAL.

TSUNAMI WARNINGS MEAN THAT A TSUNAMI WITH SIGNIFICANT WIDESPREAD
INUNDATION IS IMMINENT OR EXPECTED.  TSUNAMIS ARE A SERIES OF
WAVES POTENTIALLY DANGEROUS SEVERAL HOURS AFTER INITIAL ARRIVAL
TIME.

DUE TO RAPIDLY CHANGING CONDITIONS ASSOCIATED WITH TSUNAMI WAVE
ACTIVITY...LISTENERS ARE URGED TO TUNE TO LOCAL EMERGENCY ALERT
SYSTEM MEDIA FOR THE LATEST INFORMATION ISSUED BY LOCAL DISASTER
PREPAREDNESS AUTHORITIES. THEY WILL PROVIDE DETAILS ON THE EVACUATION
OF LOW-LYING AREAS...IF NECESSARY...AND WHEN IT IS SAFE TO RETURN
AFTER THE TSUNAMI HAS PASSED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 tsunami. Local standard time, as filed.

Tsunami, Southern Monterey Bay and Big Sur Coast

When
March 11, 7:48 AM PST to 11:00 PM PST
Where
Southern Monterey Bay and Big Sur Coast forecast zone
Property damage
$1.8 million
Reported by
Emergency Manager
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

Moss Landing Harbor sustained damages to docks and harbor structures during the tsunami.

Tsunami, San Francisco Peninsula Coast

When
March 11, 8:47 AM PST to March 13, 3:45 AM PST
Where
San Francisco Peninsula Coast forecast zone
Property damage
$154,000
Reported by
State Official
Coordinates
37.229, -122.183 (the zone’s center; the record gives no point)

A tsunami affected the San Mateo County coast. A preliminary damage assessment was conducted due to the response, but no physical damage reported.

Tsunami, Northern Monterey Bay

When
March 11, 8:48 AM PST to March 13, 3:00 AM PST
Where
Northern Monterey Bay forecast zone
Property damage
$27 million
Reported by
State Official
Coordinates
37.022, -122.010 (the zone’s center; the record gives no point)

A tsunami impacted Santa Cruz...in particular Santa Cruz Harbor. Impacts included: eighteen vessels sunk, four vessels capsized, 100+ vessels with either superficial damage or waiting to be assessed, oil sheen on the water and serious damage to harbor facilities.

Tsunami, San Francisco Bay Shoreline

When
March 11, 9:12 AM PST to March 12, 2:00 PM PST
Where
San Francisco Bay Shoreline forecast zone
Property damage
$50,000
Reported by
Newspaper
Coordinates
37.561, -121.980 (the zone’s center; the record gives no point)

At the Berkeley Marina the tsunami damaged six boat slips, three docks, and snapped a wooden piling.

What these are

Tsunami
A series of waves caused by an undersea earthquake, landslide or eruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304117, 288763, 288760, 288765.